Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 465, NWS Sioux Falls, SD

August 2, 2004Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2004, 3:13 PM CDT for Beadle County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 3:13 PM CDT (20:13 UTC)
Expired
Aug 2, 2004, 3:45 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 123 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-527 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 022013
SVRFSD
SDC005-022045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
312 PM CDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 345 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CAVOUR...OR ABOUT 10 MILES SOUTHEAST OF   
  HURON...MOVING SOUTHEAST AT 30 MPH. OTHER STRONG THUNDERSTORMS WERE
  DEVELOPING 10 MILES WEST OF HURON. THESE THUNDERSTORMS MAY ALSO 
  BECOME SEVERE AS THEY MOVE TOWARD HURON. 

* THE SEVERE THUNDERSTORM WILL REMAIN IN...
RURAL SOUTHEAST BEADLE COUNTY THROUGH 340 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4450 9850 4421 9850 4420 9787 4436 9787

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:05 AM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 2, 10:05 AM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 AM CDT MON AUG 2 2004

.DISCUSSION...
SHWRS AND TSTMS OVER E CNTRL SD AND SW MN EARLIER THIS MRNG WERE
DYING OUT AND WILL LEAVE OUT ANYTHING IN SW MN FOR REST OF THIS
MRNG. TEMPS WILL CONTINUE TO WARM THIS AFTN WITH GOOD MID LEVEL CAP.
THERE ARE PLENTY OF BOUNDARIES AROUND BUT WITH CAP TSTMS DEVELOP
SHOULD OFF UNTIL LATE AFTN. THEN LOOK LIKES CHC TSTMS IN SCNTRL SD
AS WEAK SFC LOW DEVELOPS. TSTMS THEN SPREADING EAST DURING TNGT AS
UPPER WAVE MOVES THROUGH. IN UPDATE WILL UP TEMPS A LITTLE AROUND
SIOUX CITY BUT CLOUDS FROM TSTMS WILL HOLD TEMPS DOWN A LITTLE IN
FAR ERN AREAS. HEAT INDEX STAY JUST BELOW ADVISORY LIMITS IN S THIS
AFTN.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

$
WB
Hazardous weather outlook, Aug 2, 10:33 AM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 AM CDT MON AUG 02 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1029 AM CDT MON AUG 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON OVER SOUTH CENTRAL SOUTH DAKOTA...AND THEN SPREAD EAST
OVERNIGHT. IN SOUTH CENTRAL SOUTH DAKOTA...WEST OF THE JAMES
RIVER...THE MAIN SEVERE WEATHER THREAT LATE THIS AFTERNOON WILL
BE LARGE HAIL AND STRONG WINDS...WITH AN ISOLATED TORNADO
POSSIBLE. AS THE STORMS MOVE EAST TONIGHT...THE MAIN THREAT WILL
BE DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT
INTO WEDNESDAY MORNING. SEVERE STORMS WILL BE POSSIBLE ALONG AND
SOUTH OF THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT WEST OF THE
JAMES RIVER
...AND AFTER 700 PM CDT EAST OF THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:19 PM CDTSevere Thunderstorm WarningFSDBeadle41 min
Aug 1, 11:35 PM CDTSevere Thunderstorm WarningFSDJerauld40 min
Aug 1, 11:57 PM CDTSevere Thunderstorm WarningFSDSanborn48 min
Aug 1, 11:59 PM CDTSevere Thunderstorm WarningFSDBeadle31 min
Aug 2, 12:05 AM CDTSevere Thunderstorm WarningFSDAurora, Brule55 min
Aug 2, 12:11 AM CDTSevere Thunderstorm WarningFSDKingsbury49 min
Aug 2, 12:16 AM CDTSevere Thunderstorm WarningFSDJerauld29 min
Aug 2, 12:23 AM CDTSevere Thunderstorm WarningFSDMiner37 min
Aug 2, 12:39 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson36 min
Aug 2, 12:56 AM CDTSevere Thunderstorm WarningFSDLake34 min
Aug 2, 1:00 AM CDTSevere Thunderstorm WarningFSDAurora, Douglas, Miner30 min
Aug 2, 1:11 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha49 min
Aug 2, 1:15 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson45 min
Aug 2, 1:30 AM CDTSevere Thunderstorm WarningFSDDouglas30 min
Aug 2, 1:51 AM CDTSevere Thunderstorm WarningFSDTurner39 min
Aug 2, 1:57 AM CDTSevere Thunderstorm WarningFSDHutchinson33 min
Aug 2, 2:27 AM CDTSevere Thunderstorm WarningFSDLincoln33 min
Aug 2, 5:53 AM CDTSevere Thunderstorm WarningFSDBeadle37 min
Aug 2, 6:17 AM CDTSevere Thunderstorm WarningFSDKingsbury28 min
Aug 2, 7:40 AM CDTSevere Thunderstorm WarningFSDKingsbury35 min
Aug 2, 7:55 AM CDTSevere Thunderstorm WarningFSDBrookings35 min
Aug 2, 3:33 PM CDTSevere Thunderstorm WarningFSDKingsbury42 min
Aug 2, 6:15 PM CDTSevere Thunderstorm WarningFSDGregory30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.